[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Original Investigation
August 2016

Association of Autoimmune Encephalitis With Combined Immune Checkpoint Inhibitor Treatment for Metastatic Cancer

Author Affiliations
  • 1Department of Neurology, Johns Hopkins University School of Medicine, Baltimore, Maryland
  • 2Department of Neurology, Hospital Clínic/Institut d'Investigació Biomèdica August Pi i Sunyer, University of Barcelona, Barcelona, Spain
  • 3Institució Catalana de Recerca i Estudis Avançats, University of Barcelona, Barcelona, Spain
  • 4Bristol-Myers Squibb, Plainsboro, New Jersey
  • 5Department of Oncology, Johns Hopkins University School of Medicine, Baltimore, Maryland
JAMA Neurol. 2016;73(8):928-933. doi:10.1001/jamaneurol.2016.1399
Abstract

Importance  Paraneoplastic encephalitides usually precede a diagnosis of cancer and are often refractory to immunosuppressive therapy. Conversely, autoimmune encephalitides are reversible conditions that can occur in the presence or absence of cancer.

Objective  To report the induction of autoimmune encephalitis in 2 patients after treatment of metastatic cancer with a combination of the immune checkpoint inhibitors nivolumab and ipilimumab.

Design, Setting, and Participants  A retrospective case study was conducted of the clinical and management course of 2 patients with progressive, treatment-refractory metastatic cancer who were treated with a single dose each (concomitantly) of the immune checkpoint inhibitors nivolumab, 1 mg/kg, and ipilimumab, 3 mg/kg.

Exposures  Nivolumab and ipilimumab.

Main Outcomes and Measures  The clinical response to immunosuppressive therapy in suspected autoimmune encephalitis in the setting of immune checkpoint inhibitor use.

Results  Autoantibody testing confirmed identification of anti–N-methyl-D-aspartate receptor antibodies in the cerebrospinal fluid of 1 patient. Withdrawal of immune checkpoint inhibitors and initiation of immunosuppressive therapy, consisting of intravenous methylprednisolone sodium succinate equivalent to 1000 mg of methylprednisolone for 5 days, 0.4 mg/kg/d of intravenous immunoglobulin for 5 days, and 2 doses of rituximab, 1000 mg, in 1 patient and oral prednisone, 60 mg/d, in the other patient, resulted in improved neurologic symptoms.

Conclusions and Relevance  Immune checkpoint inhibition may favor the development of immune responses against neuronal antigens, leading to autoimmune encephalitis. Early recognition and treatment of autoimmune encephalitis in patients receiving immune checkpoint blockade therapy will likely be essential for maximizing clinical recovery and minimizing the effect of drug-related toxic effects. The mechanisms by which immune checkpoint inhibition may contribute to autoimmune encephalitis require further study.

×